Couldn't find what you looking for?

TRY OUR SEARCH!

With it comes to medications, side effects are a very likely possibility that can reduce your quality of life. Certain medications on the market can also increase your bowel movements throughout the day. What commonly used drugs are ones to worry about?

When it comes to most medications, the lists of potential side effects is long enough to scare most people off from ever considering these types of medications, even with simple vitamin preparations [1]. In reality, side effects are consequences of taking any kind of drug and are almost always just minor inconveniences that patients may never even experience. Numerous medications are currently on the market that have some influence on gastric motility, peristalsis or gastric emptying. Aside from the obvious laxatives or other drugs that are known to cause frequent bowel movements, here, we will explore some of the lesser known medications on the market that can also inadvertently lead to increased bowel movements. 

Most Antibiotics 

A surprising point that many patients do not realize is that an antibiotic is a medication that is used to kill just bacteria. Furthermore, these bacteria that antibiotics destroy are all not necessarily harmful and simply represent a causality to the medication. [2]

Nowhere in the body is this more obvious than in the intestinal tract. This is an ideal microenvironment for most of the good bacteria that we have in our body and they are the reason we have our normal bowel function most of the time. Depending on the foods we eat, proportions of naturally-found bacteria in the intestines are slightly altered so you have the highest protection against pathogens that you may accidentally eat. When we take antibiotics, there is a very good chance that the medication will be able to kill some of these beneficial bacteria found in our intestines. [3]

Typically, this is just a minor change and after a patient stops taking the antibiotic, it is likely that the healthy flora in the intestines will return to normal proportions. Nevertheless, this brief alteration in bacteria in the intestines will lead to changes in bowel habits. You may find yourself suffering from increased stool production, foul-smelling diarrhea and bloating while this occurs [4]. 

The key thing to remember is this is a naturally-occurring process and you should not stop your antibiotics just because of these minor inconveniences. It is now becoming common to recommend that patients also take some probiotics during their antibiotic course to make sure the balance is as close to normal as possible [5]. 

Metoclopramide 

Metoclopramide represents another medication that increases bowel movements by design. This medication will be typically prescribed for patients who are suffering from esophageal or gastric problems secondary to migraines, chemotherapy, or low breast milk production. Due to the extensive applications of this particular medicine, it is no surprise to learn that is considered to be one of the top 100 most commonly prescribed medications in North America. 

This medication is effective because it increases the speed of gastric emptying, which is the key considering what conditions the drug is designed to treat. With both migraines and post-chemotherapy, patients are naturally more likely to feel nausea and vomit. If the contents of the stomach are moved quickly through the stomach, it is less likely that patients will vomit. You may find the same benefits from fasting but it is critical that patients in these types of conditions are well-nourished to help shorten recovery times so eating is imperative. [6]

Proton Pump Inhibitors 

Another medication that causes increased bowel movements would be the category of proton pump inhibitors. These are medications that are commonly given to patients suffering from GERD, or gastric reflux disease. GERD is a very common problem in the population but may patients don't realize the inherent risk of taking these types of medications. 

The key to understanding why these medications can lead to increased bowel motility stems from what the mechanism of the drug is. It blocks the production of stomach acid which will ultimately lead to changes in the type of bacteria that you will find in the intestines. Not only will this lead to alterations in the types of bacteria, but it is also very possible that the number of bacteria will also fall. This increase is a dangerous situation because when proper bacteria concentrations decrease, there is an increased chance that bad pathogens will be able to take advantage of the good growing conditions in the intestines and start to cause problems. [7]

One such bad bacteria to worry about goes by the name of Clostridium difficile, or more simply as C. diff., and is a bacteria that is already found naturally in our guts but is in a low concentration because good bacteria prevent it from growing too quickly. If this bacteria can build unregulated, patients will notice significant frequent bowel movements and they will also require substantial interventions to fight the bacteria. PPIs (Proton Pump Inhibitors) and antibiotics are two of the main causes of C. diff infections so that is why it is important not to try to take these medications on a long-term basis. [8]

Your thoughts on this

User avatar Guest
Captcha